View Full Version : no appetite + Stimulant side effects


iraqiran
02-12-13, 08:04 AM
If you already lack an appetite, on top of that, take stimulants which suppress your appetite even further? I'm losing weight and I don't to stop taking medications because they really do help me, Is there anything medication wise I could do, to stimulate my appetite? Basically any kind of medication that will help you eat more regardless of what other condition its used for. If you have any advice to help me to eat more or how many meals per day.

sarahsweets
02-12-13, 09:26 AM
Aside from antipsychotics which should really only be used for their intended purposes, my son was prescribed clonidine way back when to help with his appetite and sleep. The only other thing I do is use protein shakes. They can be made with water or milk and ice to make them like a milkshake and they give you some real bang for your buck nutrient wise.

Jackson530
02-12-13, 03:22 PM
Medical marijuana if available would help stimulate your appetite. It is often prescribed to individuals who can't eat due to cancer or HIV/Aids for that reason.

Benzodiazepines would help stimulate your appetite by negating the stimulation in your brain caused by the stimulants. However, benzodiazepines have been linked to many long-term effects and are extremely addictive if used habitually.

Both of the above options are extreme in my opinion. You could try lowering the dose of your stimulant, perhaps your dose is too high.

In general, unlesss your weight is dangerously low, you should be fine if you can get adequate protein in your diet and take a multi vitamin.

ImKitty
02-14-13, 09:53 AM
You should be able to eat and drink nutrient rich foods like Ensure meal supplements, protein shakes, and smoothies with high fat additions on a schedule to maintain your weight.

Just because you don't feel like eating(because of the side effect of the med) doesn't mean you shouldn't eat. You know you should be eating food, or it is very bad for your body. I think it would be fairly easy to drink the proper amount of calories for your body throughout the day if eating actual food is a problem.

I know many people who eat when they aren't hungry due to addiction and compulsion so I know it isn't too hard to eat even though you don't feel the signs of hunger.

I think you should try and think of your lack of appetite as an unfortunate side effect of the medication, and not permission to wait for normal hunger cues to eat. You most likely will not get hunger cues on a stimulant from what I have learned, until the end of the day when they wear off. Don't wait to eat only if you feel hungry because you are not going to feel hungry on these meds during the day.


I crashed hard after a week of barely eating and working my butt off because I do not feel hungry during the day on stimulants.

MellyFishButt
02-14-13, 10:02 AM
I spend about $50 a week just on healthy snacks. I do trail mix with chocolate (surprisingly very easy to eat on stimulants!), ensure high protein drinks, clif builder bars (20g protein), and chopped fresh fruit, particularly mango and pineapple. I also keep frozen burritos at home and work in case the urge strikes then I always have something. And water!! Making sure you're adequately hydrated will help your appetite too.

I find that I get hungry when my pill first kicks in (weird, I know) and when it's worn off. So the mid day eating is what tanks and if we can help by getting the shakes and whatnot in us, then we can at least stay on top of it as much as possible.

dvdnvwls
02-14-13, 02:00 PM
I find that making myself eat a big breakfast changes my day in terms of eating. When I have that, my appetite is "not all that high but OK". Without the big breakfast, my appetite drops to zero and doesn't re-start.

SquarePeg
02-14-13, 05:08 PM
Trail type mixes are high calorie, you can pack a lot of calories in a small handful, nuts and sunflower seeds are good. Protein shakes or smoothies with full fat milk. Try to eat foods that pack a lot of calories and nutrition in a small amount.

I donīt know how long you have been on stims but my appetite is starting to return a bit after 4 months.